Spasms in hands and odd cramp like weakness in legs

Hi, I'm new to this site so may have missed a post dealing with my issues. I was diagnosed with GCA mid February and after see rheumatology doctor mid March haven't really had a good experience with my local hospital but that isn't really what I want to post about.

After being of prednisone for a couple of weeks I started having spasms in my hands, resulting in fingers crossing over each other and effectively stopping me being able to do anything until they went back into place. Along with this I have had a few occasions when something peculiar has happened with first one leg the both.  It's as though my ankle is going to cramp, then my leg seems go very weak. I need to stand up and keep my weight firmly on my feet because if I relax it at all my lower leg goes into spasm. I had a very scary (not to say embarrassing) session like this in the centre on Leeds last week, when I was stuck In the street unable to move for about 10/15 minutes.

Has anyone else encountered this sort of thing?  Sorry if I sound a bit daft and I hope someone can give me a bit of advice.  I am having a temporal biopsy next week and at last have another rheumatology appointment 3 days later.

I have just reduced my prednisone dose from 60 mg to 50 mg, I was also taking alendronic 70 mg once a week for 4 weeks

Anyone else had anything like this?

9 Replies

oldestnewest
  • First of all - if you have been on 60mg pred since the middle of March there is not a lot of point in having the biopsy -  it is only positive in less than half of cases and it is felt that every week at high dose pred reduces the chances of it being positive by 10%. But that is by the by.

    Taking pred can make you lose both more magnesium and potassium through the urine. Low levels of both can lead to muscle cramps. Have you been to the GP about this? Has he checked your "U&Es" (urea and electrolytes) to be sure your potassium level is OK? It does need doing.

    You could try eating more  beans, dark leafy greens, potatoes, squash, yogurt, fish, avocados, mushrooms and bananas for potassium and those plus dried fruit and chocolate for magnesium. Here in mainland Europe where I live the first thing the doctor would tell you if you went about cramps would be to try magnesium supplements - every supermarket sells them! Don't take more than the dose, it'll give you the "runs"! (Think Epsom salts).

    But it really is something to run past your GP and also the rheumy when you see them.

  • Precisely what I have said about having the biopsy PMRpro  but they are still going ahead with it, must be a tick box on their diagnosis forms. Thanks for the advice on diet, hadn't thought about magnesium & potassium being flushed away and I must say I do seem to be passing more urine.

  • Just remember to point it out to them if they say "it's negative so it can't be GCA". I wouldn't wish a positive TAB on anyone - but it is the only thing they can't dispute! Though the chances of them getting the result by the rheumy appointment is minimal. And I would mention it to the surgeon - he may refuse to do it after that length of tome on pred.

  • Had the biopsy yesterday and have to go for stitches out next week but wasn't given an appointment, Apparently one will be sent in the post!  No dressing was put over the incision just some gel which of course has disappeared overnight. Has anyone else been duscharched without any dressing to cover the wound?  I'm a bit concerned about keeping the wound free of infection - can I  get it wet, can I was my hair??  Very little information was given to me on duscharched and I'm do beginning to feel an old worrier keep on asking questions of medical staff. The only thing that's been said is 'if the surgeon had wanted to prescribe any drugs he would have done'. Am I being over anxious? Wound site quite painful this morning so going to try Co-Codamol to see if that dulls it, paracetamol isn't doing it.

  • Hi Pat46

    I had my biopsy very recently and was sent home without a gauze dressing but with a clear skin glue dressing over the wound. It is hard to see and feel so sometimes it seems as if it has disappeared or isn't there. I was told the glue would fall off gradually and that it was normal not to have a dressing. I read about the glue and it forms a seal. I was told I could wash my hair about 3 days after the biopsy. I waited 4 days and have since washed it several times with no problems. However, I don't have external stitches, only internal dissolving ones and the glue seal, so your gel dressing may be slightly different. 

    I wasn't given any additional medications to take and was told paracetamol would be fine if I had pain, which it has been on the whole. I was certainly expecting to have some pain. The most painful time is at night as I automatically sleep on that side of my head, but I've been surprised at the relatively low level of pain in comparison to procedures I've had in the past. I still have some pain a couple of weeks on but I'm expecting that. 

    It's normal to be worried, but don't worry about asking questions. The nurses at your GP practice will be very experienced in wound care and I'm sure would be happy to answer any questions on the phone or in person. 

  • I have had GCA since Oct 2013 and started on the high dose of prednisolone.  Since starting taking Pred I have had muscle spasms in my left forearm and the only thing that seems to help is applying a heat patch that can be bought from the chemists. My left hand often swells up as well.   I am convinced that it is the pred that causes this along with many other symptoms.  I am now down to 5mg of pred and have noticed that the spasms are less frequent.

    One last thing are you sure you need to be taking alendronic acid?  I was prescribed this at the beginning of my journey with GCA and stopped taking it because of the bad side effects i.e., leg muscles not working, hardly able to lift my legs to walk.  Once I stopped the alendronic my legs went back to normal although my rheumatologist was adamant it was not the alendronic.  Could be what is causing your leg problems.  Subsequently I had a Dexa scan and it was not necessary to take alendronic because this was normal.  I think sometimes alendronic is prescribed "just in case" because you are on pred.

    I do hope this helps you and as many, many people say on this site sometimes we know more about our condition than the experts because GCA is uncommon and not many doctors will see cases of it during their whole career.

  • Thank you for your reply, you have described my symptoms perfectly. I have not taken Alendronic acid for past two weeks and spasms and cramps a disappearing. I'm positive this drug was causing the problem, they will have a hard time convincing me to take it again. Trouble is we're all made up differently and what suits one person has a bad effect on another, unfortunately doctor's don't always acknowledge this.

  • Hi. Prior to my PMR diagnosis I was on 60 mg dose of prednisone for several weeks. When I started reducing I got the weird hand cramps with fingers crossing over, and many days where I had to jump out of bed to get my weight on my foot/leg to keep the lower leg from cramping. My doctor changed my reduction to a lower amount and both issues went away. Hope your issues go away soon as well.

  • I have hand cramps and can't use my hands for very long, particularly for things like writing using a pen. That has eased a bit with the high-dose prednisolone but when it was at its worst my fingers would seem to pull inwards when at rest, as if in spasm. I also got calf pains. 

You may also like...